Texas, 2008

Flash Flooding and Hail in Texas, March 30 to 31, 2008

March 30 to 31, 2008 · NWS SHV · 14 events in 6 counties and zones

Widespread flooding was reported along and south of a northward moving warm front across the lower Toledo Bend and Sam Rayburn country of Deep East Texas into the piney woods of northeast Texas. These storms trained across the same area for most of the pre-dawn hours of the 30th as well as during the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$7.0 million
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Widespread flooding was reported along and south of a northward moving warm front across the lower Toledo Bend and Sam Rayburn country of Deep East Texas into the piney woods of northeast Texas. These storms trained across the same area for most of the pre-dawn hours of the 30th as well as during the day. Large hail and damaging thunderstorm wind gusts were reported across portions of the region as well with isolated tornadoes reported across portions of Deep East Texas and west central Louisiana during the afternoon hours of March 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 30, 3:39 AM CST, 3 hours 51 minutes earlier.

Area forecast discussion, Mar 30, 3:39 AM CST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
439 AM CDT SUN MAR 30 2008

.SHORT TERM /TODAY THROUGH TUESDAY NIGHT/...
OVERALL...AN ACTIVE WEATHER PATTERN IS SLATED TO CONTINUE FOR THIS
FORECAST PACKAGE.  HAIL-PRODUCING THUNDERSTORMS FIRED SATURDAY
EVENING IN A REGION OF STEEP LAPSE RATES IN VICINITY OF A MEANDERING
WARM FRONT.  MY EARLY MORNING SURFACE ANALYSIS HAD THE FRONT
EXTENDING FROM WACO TEXAS TO STARKVILLE MISSISSIPPI... ESSENTIALLY
BISECTING OUR REGION FROM SOUTHWEST TO NORTHEAST.

BIG QUESTION IN THE NEAR TERM REVOLVES AROUND CONVECTIVE
POSSIBILITIES FOR TODAY.  THE SHORT-RANGE MODELS ARE CONSISTENT IN
MIGRATING THE FRONT A LITTLE FURTHER NORTH TODAY BEFORE COMPLETELY
WASHING IT OUT.  OTHER THAN THE OCCASIONAL PERTURBATION EMBEDDED IN
THE SOUTHWESTERLY FLOW ALOFT...I JUST DONT SEE A WHOLE LOT TO HANG
MY HAT ON WITH REGARD TO A FOCUSING MECHANISM TODAY.

SOME ADDITIONAL SHOWERS/STORMS WILL BE POSSIBLE THIS AFTERNOON
ACROSS THE FORECAST AREA.  ITS JUST DIFFICULT TO PINPOINT THE AREA
OF GREATEST COVERAGE.  MY GUT FEELING IS TO HAVE THE GREATEST
PROBABILITIES OVER MY EASTERN AREAS DURING THE AFTERNOON...TAPERING
TO LOWER VALUES IN THE WEST.  GUIDANCE POPS WILL LARGELY BE UNDERCUT.

FOR THE MORNING HOURS THOUGH...SHOWER/THUNDERSTORM PROBABILITIES
WILL LARGELY BE BASED UPON ONGOING RADAR TRENDS.  I EXPECT THE
GREATEST COVERAGE TO BE OVER ROUGHLY THE WESTERN HALF OF THE
FORECAST AREA.

WE WILL PROBABLY SEE A ROUGHLY 24-HOUR BREAK IN THE ACTION FROM
TONIGHT TO AT LEAST SOMETIME MONDAY AFTERNOON.  THE NEXT REALLY
ACTIVE PERIOD OF STRONG OR POSSIBLY SEVERE STORMS WILL LIKELY COME
MONDAY NIGHT AS A MUCH-ADVERTISED STORM SYSTEM HEADS OUR WAY.  THE
DRIVING FORCE WITH THIS SYSTEM IS A SHORTWAVE TROUGH THATS NOW
MOVING ONSHORE ACROSS WESTERN WASHINGTON.  THE SYSTEM IS FORECAST TO
HEAD INTO THE CENTRAL PLAINS MONDAY AND PUSH A COLD FRONT TOWARD THE
IH-30 CORRIDOR MONDAY NIGHT.

UPPER-LEVEL DIFFLUENCE SHOULD INCREASE OVER THE REGION MONDAY NIGHT
AS THE NOSE OF A 115 KNOT UPPER JET HEADS INTO THE REGION.  BOUNDARY
LAYER KINEMATIC FIELDS APPEAR TO BE IMPRESSIVE...WITH A 50 KNOT
LOW-LEVEL JUST EXPECTED TO USHER 335K THETA-E VALUES INTO EAST
TEXAS.  WE MIGHT SEE SOME ISOLATED STORMS INITIALLY...BUT SHEAR
PROFILES SHOULD BECOME MORE LINEAR.  THIS WILL LIKELY ORGANIZE
CONVECTION INTO A SQUALL LINE THAT WILL MOVE ACROSS THE REGION.
FROM THE LOOK OF THINGS...I BELIEVE THE GREATEST RISK OF SEVERE
WEATHER WILL BE OVER MY NORTHERN TIER OF COUNTIES...BUT CANNOT RULE
OUT THIS POSSIBILITY ANYWHERE ELSE.

THE FRONT SHOULD MOVE THROUGH OUR AREA TUESDAY...PUSHING MOST OF THE
ACTION EAST OF THE OUACHITA RIVER BY AFTERNOON.  A SLIGHTLY DRIER
AIRMASS SHOULD INFILTRATE OUR REGION BEHIND THE FRONT AS A SURFACE
HIGH SLIDES TOWARD THE GREAT LAKES.

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
THE DRY WEATHER MAY BE SHORT-LIVED.  GULF MOISTURE WILL LIKELY START
OVERSPREADING THE FORECAST AREA FROM THE WEST SOMETIME WEDNESDAY AS
THE SURFACE HIGH MOVES INTO QUEBEC.  ANOTHER SHORTWAVE TROUGH IS
FORECAST TO DIVE INTO THE HIGH PLAINS LATE WEDNESDAY NIGHT AND PUSH
A COLD FRONT TOWARD OUR CORNER OF THE WORLD BY THURSDAY NIGHT.

SIMILAR TO THE SYSTEM EARLY THIS WEEK...MOST OF THE SYNOPTIC SCALE
FORCING LOOKS LIKE IT SHOULD AFFECT NORTHERN PARTS OF THE REGION.
THERE APPEARS TO BE ENOUGH SHEAR TO GENERATE A SQUALL LINE OF STORMS
AS THE FRONT TRAVERSES THE AREA.  HOWEVER...THE STRENGTH OF THE
KINEMATIC FIELDS DOESNT APPEAR TO BE QUITE AS FAVORABLE FOR THE
DEVELOPMENT OF STRONG OR SEVERE STORMS.  ITS A LITTLE EARLY TO
DISCUSS ANY SPECIFICS SINCE THIS EVENT IS STILL MANY DAYS OUT AND
MODELS WILL LIKELY CHANGE.  THE GOOD NEWS IS THAT A DRIER AIRMASS
AND HIGH PRESSURE SHOULD WORK ITS WAY INTO THE REGION FOR FRIDAY AND
SATURDAY.

THANKS TO WFO JACKSON FOR COLLABORATIVE EFFORTS WAY TOO EARLY THIS
MORNING.  /21/

&&

.AVIATION...
COMPLICATED TAF PACKAGE THIS FORECAST PERIOD...AS LOW CIGS/REDUCED
VSBYS WILL HINGE ON THE PLACEMENT OF A WARM FRONT...WHICH EXTENDS
FROM A GYI...TO OSA...TO THE AR/LA STATE LINE AS OF 8Z...IN ADDITION
TO SUBTLE SHORTWAVE ENERGY TRAVERSING THE REGION TODAY IN A DIRTY W
TO E FLOW ALOFT. STRONGEST CONVECTION WILL REMAIN ALONG/N OF THE
WARM FRONT ACROSS EXTREME NE TX/SE OK/SW AR N OF THE TXK/ELD
TERMINALS...WITH THIS CONVECTION SHIFTING FARTHER N WITH TIME THIS
MORNING AS THE FRONT BUILDS FARTHER N. WILL CONTINUE TO SEE LOW MVFR
CIGS BUILD N ACROSS E TX/N LA S OF THE FRONT THIS MORNING...WITH A
RANGE OF MVFR/VFR CIGS EXPECTED IN VC OF THE CONVECTION FARTHER N OF
THE FRONT. WILL ALSO HAVE TO CONTEND WITH SCATTERED CONVECTION
DEVELOPING ACROSS E TX S OF THE FRONT THIS MORNING...WHICH WILL
SPREAD E INTO N LA AS WELL. HOWEVER...THIS CONVECTION MAY WEAKEN
WITH TIME THIS MORNING AS THEY MOVE AWAY FROM THE SRLY LLJ AXIS IN
PLACE ACROSS CNTRL/E TX. THUS...RADAR TRENDS WILL BE USED IN
DETERMINING WHERE CONVECTION IS/MIGHT AFFECT FOR THE 12Z TAF
ISSUANCE.

MVFR CIGS SHOULD GRADUALLY BECOME VFR UNDER A BKN CU FIELD /FL040/
BY MIDDAY/EARLY AFTERNOON...WITH REDUCTIONS TO CIGS/VSBYS POSSIBLE
IN/NEAR CONVECTION. HOWEVER...SCT CONVECTION SHOULD DIMINISH BY LATE
AFTERNOON OVER SCNTRL AR/NCNTRL LA...BEFORE 40-50 KT SRLY LLJ
DEVELOPS THIS EVENING AND ALLOWS LOW MVFR CIGS TO RAPIDLY
FORM/SPREAD N ACROSS THE REGION AROUND 6Z OR AFTER. TIGHTENING
PRESSURE GRADIENT AHEAD OF THE NEXT RAPID MOVING SHORTWAVE WILL
YIELD INCREASING SRLY WINDS OF 10-15 KTS...WITH GUSTS TO 25KTS
AROUND MIDMORNING MONDAY. WHILE CIGS LIFT AGAIN BY MIDDAY...EXPECT
DETERIORATING FLIGHT CONDITIONS DURING THE AFTERNOON/EVENING AS A
BKN LINE OF STRONG/SVR CONVECTION SPREADS INTO THE AREA. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  79  62  79  63 /  70  20  60  70
MLU  81  61  81  64 /  50  20  40  80
DEQ  78  65  73  56 /  90  20  70  70
TXK  79  64  76  60 /  80  20  70  70
ELD  82  61  78  61 /  70  20  60  70
TYR  78  66  76  62 /  70  20  70  70
GGG  78  65  77  61 /  70  20  70  70
LFK  78  65  79  63 /  50  20  50  70

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

PUBLIC FORECASTER...BUTTS
AVIATION/FIRE WEATHER FORECASTER...15
Hazardous weather outlook, Mar 30, 5:04 AM CST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
604 AM CDT SUN MAR 30 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-311115-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
604 AM CDT SUN MAR 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE FOUR STATE REGION
TODAY. A FEW SEVERE STORMS WILL BE POSSIBLE THIS MORNING...MAINLY
WEST OF A LUFKIN TEXAS TO PRESCOTT ARKANSAS LINE. THE MAIN SEVERE
WEATHER RISK IS HAIL GREATER THAN THREE QUARTERS OF AN INCH IN DIAMETER.

IN ADDITION...THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAINFALL WITHIN A SHORT AMOUNT OF TIME. THIS COULD RESULT IN THE
PONDING OF WATER ON AREA ROADWAYS AND OTHER LOW LYING AREAS.

THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS MORNING ACROSS EAST
TEXAS NEAR A MEANDERING WARM FRONT. WITH COLD TEMPERATURES
ALOFT...SEVERE STORMS COULD DEVELOP AND PRODUCE LARGE HAIL. THE
WARM FRONT IS EXPECTED TO DISSIPATE AS IT MOVES NORTHWARD TODAY...
RESULTING IN A GRADUAL WEAKENING OF THIS MORNINGS THUNDERSTORMS.
ADDITIONAL THUNDERSTORMS COULD DEVELOP ACROSS THE FOUR STATE
REGION THIS AFTERNOON...AS DAYTIME HEATING INTERACTS WITH A WARM
AND MOIST AIRMASS. ANY OF THESE STORMS WILL LIKELY DIMINISH A FEW
HOURS AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

UNSETTLED WEATHER IS EXPECTED TO CONTINUE THROUGH MUCH OF THE
UPCOMING WORK WEEK.

SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM LATE MONDAY AFTERNOON
THROUGH TUESDAY MORNING. A SQUALL LINE OF THUNDERSTORMS...AHEAD
OF AN APPROACHING COLD FRONT...MAY BRING THE RISK OF LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES TO THE REGION. AT
THIS TIME...THE GREATEST RISK OF SEVERE WEATHER APPEARS TO BE
ALONG AND NORTH OF INTERSTATE 30.

STRONG THUNDERSTORMS WILL BE POSSIBLE AGAIN THURSDAY AFTERNOON AND
NIGHT IN ADVANCE OF ANOTHER STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT EXPECTED THROUGH TONIGHT.

BUTTS

In the hours before

Local storm report, Mar 30, 1:41 AM CST, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
241 AM CDT SUN MAR 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     HAIL             MOUNT VERNON            33.17N 95.22W
03/30/2008  E0.88 INCH       FRANKLIN           TX   LAW ENFORCEMENT

            NICKEL SIZED HAIL IN MOUNT VERNON

&&

15
Local storm report, Mar 30, 6:40 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
740 AM CDT SUN MAR 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HAIL             LONGVIEW                32.52N 94.76W
03/30/2008  E1.00 INCH       GREGG              TX   LAW ENFORCEMENT

&&

D. BUTTS

The radar

The Shreveport radar (KSHV), 50 km away, was scanning. The volume nearest the first event began at 13:27 UTC.

Open the radar archive at this moment

Event by event

7 hail, 5 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Panola

When
March 30, 7:30 AM CST
Where
Panola County, 7.29 mi NNE of Riderville
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
32.300, -94.340

One large tree and several large tree limbs were downed along Highway 59 just north of Carthage, Texas.

Flash Flood, San Augustine

When
March 30, 8:15 AM CST to March 31, 2:00 AM CST
Where
San Augustine County, 3.98 mi WSW of Calgary to 3.42 mi SW of San Augustine Arpt
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$3.0 million
Reported by
Law Enforcement
Coordinates
31.608, -94.196

Widespread flooding reported across the northern portion of the county. Flooding was severe on County Road 21 in town and at the circle and along County Road 103. Homes were also flooded around the city. Three foot of water was also reported over Highway 3079. Evacuations had to be made by boat from homes in the northern part of the county. Several roads were washed out and or closed. Over 30 homes in the county were completely flooded along with several businesses. Water was as high as five feet in some homes. One fatality was reported when two people were driving east on State Highway 21 and ran into a ditch and became caught in swift-moving water. One man was rescued in time but the other occupant was swept away in the vehicle. Flooding was so bad near San Augustine that one business was completely knocked from its foundation and carried across a street by the current, drifting into a grocery store's gas pumps.

Flash Flood, Panola

When
March 30, 8:30 AM CST to 1:45 PM CST
Where
Panola County, 4.02 mi NE of Beckville to 4.48 mi NE of Beckville
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
32.290, -94.400

Three foot of water was encroaching a residence of Farm to Market Road 263. Water up the the truck doors and swift flowing water was reported at Farm to Market Road 1794 and 267.

Flash Flood, Harrison

When
March 30, 8:45 AM CST to 1:45 PM CST
Where
Harrison County, 2.84 mi N of Longview Hgts to 1.97 mi SSW of Longview Hgts
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.541, -94.679

Water was covering the roads across much of the western half of Harrison County including eastern Gregg County. Roads were also flooded around the Page Creek area.

Flash Flood, Gregg

When
March 30, 8:50 AM CST to 1:45 PM CST
Where
Gregg County, 1.88 mi ENE of Swamp City to 2.14 mi SE of Swamp City
Cause
Heavy Rain
Property damage
$2.0 million
Reported by
Law Enforcement
Coordinates
32.487, -94.889

River Road and High Street in Longview were both closed. In addition...17 other roads in and around Longview, Texas were closed due to excessive heavy rainfall. The downtown area had several businesses flooded with as many as two feet of water in them.

Hail, San Augustine

When
March 30, 9:50 AM CST
Where
San Augustine County, 0.91 mi NE of San Augustine
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
31.530, -94.110

Flash Flood, Sabine

When
March 30, 10:15 AM CST to March 31, 2:00 AM CST
Where
Sabine County, 3.35 mi N of Hemphill to 3.93 mi N of Hemphill
Cause
Heavy Rain
Property damage
$2.0 million
Reported by
Law Enforcement
Coordinates
31.379, -93.850

Highway 87 was flooded north of Hemphill, Texas. Many roads across the northern part of the county were flooded. Many roads and bridges also washed out. Numerous homes and businesses were flooded throughout the county as well.

Hail, Shelby

When
March 30, 10:40 AM CST
Where
Shelby County, 0.69 mi N of Center
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
31.790, -94.180

Hail, Sabine

When
March 30, 10:45 AM CST
Where
Sabine County, 4.15 mi N of Milam
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
31.490, -93.850

Thunderstorm Wind, San Augustine

When
March 30, 12:55 PM CST
Where
San Augustine County, 0.91 mi NE of San Augustine
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.530, -94.110

Power lines were downed in town.

Hail, San Augustine

When
March 30, 2:20 PM CST
Where
San Augustine County, 0.91 mi NE of San Augustine
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
31.530, -94.110

Hail, Sabine

When
March 30, 2:40 PM CST
Where
Sabine County, 2.07 mi N of Milam
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
31.460, -93.850

Hail, Sabine

When
March 30, 4:14 PM CST
Where
Sabine County, 2.76 mi N of Hemphill
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
31.370, -93.850

Hail, Sabine

When
March 30, 4:56 PM CST
Where
Sabine County, Milam
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
31.430, -93.850

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, San Augustine2008-03-3043MaleVehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87543, 87528, 87542, 87529, 87534, 87544, 87545, 87550, 87551, 87553, 87554, 87555, 87557, 87556.